Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 3, NWS Mobile, AL

January 1, 2006Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 1, 2006, 3:10 PM CST for Baldwin County, Mobile County, Alabama. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 1, 2006, 3:10 PM CST (21:10 UTC)
Expired
Jan 1, 2006, 3:45 PM CST
In force
35 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Baldwin County, AL, Mobile County, AL

The radar

The Mobile radar (KMOB), 18 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 1, 3:25 PM CSTHAIL 0.88Bayou La Batre, AL
Jan 1, 3:35 PM CSTHAIL 1.75Tillmans Corner, ALNEAR RANGELINE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 012110
SVRMOB
ALC003-097-012145-
/O.NEW.KMOB.SV.W.0003.060101T2110Z-060101T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CST SUN JAN 1 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BALDWIN COUNTY IN SOUTHWEST ALABAMA
  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 345 PM CST

* AT 308 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SOUTH ORCHARD...OR ABOUT 15 MILES NORTH OF DAUPHIN ISLAND...AND
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAURENDINE AND BELLEFONTAINE BY 315 PM CST
  HOLLINGERS ISLAND AND MOBILE GREYHOUND PARK BY 320 PM CST
  TILLMANS CORNER AND KNOLLWOOD HOSPITAL BY 325 PM CST
  I10 AND I65 INTERSECTION BY 330 PM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3043 8832 3033 8815 3065 8789 3079 8815

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 2:45 PM CST, 25 minutes earlier.

Area forecast discussion, Jan 1, 2:45 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CST SUN JAN 1 2006

.SYNOPSIS...SURFACE BOUNDARY NORTH OF FORECAST AREA WITH FORECAST
AREA IN A WARM AND HUMID AIR MASS. UPPER DISTURBANCE MOVING EAST
NORTHEAST ALONG LOUISIANA COAST WITHIN THE LEFT FRONT QUAD OF
SUBTROPICAL JET...WHICH WILL CROSS AREA THROUGH THE AFTERNOON AND
EVENING. THUNDERSTORMS DEVELOPING OUT IN THE MID GULF WERE FORMING
NEAR THE 75 DEGREE BOUNDARY OF THE LOOP CURRENT...SHOULD STAY WELL
SOUTH OF AREA. DEEPER UPPER LOW COMING OUT OF THE SOUTHERN ROCKIES
WILL DRIVE COLD FRONT ACROSS FORECAST AREA DURING THE DAY
MONDAY...WITH STRONG...POSSIBLY SEVERE STORMS.

&&

.SHORT TERM...WE EXPECT SHOWERS AND THUNDERSTORMS TO BECOME MORE
NUMEROUS AND STRONGER ALONG AND NORTH OF STATIONARY FRONTAL BOUNDARY
WHICH SHOULD BE DRIFTING NORTH OUT OF FORECAST AREA BY LATE
AFTERNOON OR EARLY EVENING. CLUSTER OF SHOWERS ASSOCIATED WITH UPPER
VORT MAX AND SOUTHERN STREAM JET MAX CONTINUES TO MOVE EAST
NORTHEAST TOWARD REGION...BUT HAVE NOT SEEN MUCH DEVELOPMENT WITH
IT...YET(18Z). WILL SEE WHAT HAPPENS WHEN IT CROSSES THE STATIONARY
FRONT AT TIME OF MAX AFTERNOON TEMPERATURES. TONIGHTS FORECAST MAY
NEED TO ADJUSTED JUST BEFORE BUTTON PUSHING TIME. STRONGER UPPER LOW
MOVING EAST THEN SOUTHEAST OUT OF THE SOUTHERN ROCKIES WILL PUSH
COLD FRONT ACROSS FORECAST AREA MONDAY...MAY SEE SOME STRONG TO
SEVERE STORMS OVER THE EASTERN SECTIONS ON MONDAY. BOTH THE LATEST
WRF AND NAM SHOW LITTLE IN THE WAY OF RAIN BETWEEN MIDNIGHT AND NOON
MONDAY...WITH CONVECTION FIRING UP ALONG AND EAST OF INTERSTATE 65
MONDAY AFTERNOON. AFTER FRONT GOES THROUGH...A BRIEF CLEARING LATE
MONDAY AFTERNOON OR EVENING WITH LOWER CLOUDS WRAPPING AROUND UPPER
CIRCULATION INVADING THE NORTHERN SECTIUONS OF THE FORECAST
AREA...POSSIBLY FURTHER SOUTH...FROM LATE MONDAY NIGHT INTO TUESDAY
AFTERNOON.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)...UPPER RIDGE BUILDS ACROSS
NORTHERN GULF COAST FOLLOWING MONDAYS FRONT. LONG WAVE TROUGH MOVING
EAST ACROSS AREA ON THURSDAY WILL BRING A RETURN TO MORE SEASONAL
AIR MASS AND WITH A MODERATE NORTHWEST TO NORTH WINDS...WOULD SEE
WIND CHILLS IN THE 20S NEXT WEEKEND IF THIS HOLDS TRUE. A SLIGHT
CHANCE OF SHOWERS WEDNESDAY NIGHT AS THE UPPER TROF AND COLD FRONT
ARRIVE BUT OTHER THAN THAT NOT MUCH RISK OF PRECIPITATION UNTIL LATE
NEXT WEEKEND WHEN RETURN FLOW AROUND UPPER HIGH OVER THE SOUTHERN
GULF AND LOW LEVEL HIGH CENTERED OFF THE EAST COAST OF FLORIDA
INCREASES THE MOISTURE LEVELS.

&&

.MARINE...WARM SOUTHERLY FLOW OVER COOL NEAR SHORE WATERS WILL
CREATE AREAS OF DENSE FOG WHICH WILL CROSS NEAR SHORE AREAS AND
COASTAL BAYS INTO MONDAY. A STRONG UPPER SYSTEM CROSSING THE CENTRAL
US LATER TONIGHT TO THE EASTERN US BY TUESDAY WILL BRING INCREASING
SHOWERS AND THUNDERSTORMS TO AL/NW FL COASTAL WATERS LATER
TONIGHT...WITH A SQUALL LINE CROSSING THE AREA EARLY MONDAY.
NORTHWEST FLOW WILL SET IN BEHIND THE ASSOCIATED WEAK FRONT MONDAY
NIGHT...BUT QUICKLY BECOME VARIABLE WEDNESDAY AS HIGH PRESSURE MOVES
OVER THE AREA. ONSHORE FLOW WILL RETURN WEDNESDAY NIGHT AHEAD OF A
MODERATE TO STRONG FRONT CROSSING COASTAL WATERS EARLY THURSDAY.
MODERATE TO STRONG OFFSHORE FLOW WILL LAST THROUGH FRIDAY.

&&

.FIRE WEATHER...LITTLE DRIER AIR MASS FOLLOWING MONDAYS FRONT...BUT
NOT DRY ENOUGH FOR A WATCH. DRY AGAIN FOLLOWING MID WEEK FRONT BUT
COOLER TEMPERATURES SHOULD ALLEVIATE NEED FOR WATCHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      63  77  47  68 /  30  40  10  10
PENSACOLA   66  75  50  69 /  50  50  10  10
DESTIN      65  72  53  68 /  60  60  10  10
EVERGREEN   63  75  43  66 /  50  50  10  10
WAYNESBORO  60  75  42  65 /  30  40  10   0
CAMDEN      61  74  44  65 /  50  40  10   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SCA LATE AND MONDAY TONIGHT GMZ630-650-670.
FLL...SCA LATE TONIGHT AND MONDAY GMZ655-675.
&&
Hazardous weather outlook, Jan 1, 1:45 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CST SUN JAN 1 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-021100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
145 PM CST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

POOR VISIBILITY WILL REMAIN A PROBLEM NEAR THE BEACHES THIS
AFTERNOON AND TONIGHT WITH PATCHES OF DENSE FOG INLAND OVERNIGHT.

AN UPPER LEVEL DISTURBANCE INTERACTING WITH INCREASING MOISTURE AND
INSTABILITY WILL BRING A SLIGHT RISK OF SEVERE STORMS TO THE REGION
THIS AFTERNOON AND EVENING. THE SEVERE WEATHER POTENTIAL IS EXPECTED
TO BE HIGHEST OVER THE ALABAMA AND WEST FLORIDA PANHANDLE
COUNTIES...AND GENERALLY EAST OF THE I-65 CORRIDOR. THE MAIN SEVERE
WEATHER THREAT IS HAIL AND DAMAGING DOWNBURST WINDS...ALTHOUGH AN
ISOLATED TORNADO CAN NOT BE RULED OUT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A STRONG COLD FRONT WILL APPROACH THE REGION ON MONDAY...THEN PUSH
SOUTH AND EAST OF THE AREA BY MONDAY EVENING. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ASSOCIATED WITH THIS FRONTAL SYSTEM EARLY
MONDAY MORNING...MAINLY EAST OF THE I-65 CORRIDOR. THE SEVERE THREAT
WILL QUICKLY DIMINISH BY MONDAY AFTERNOON AS THE MAIN UPPER LEVEL
DYNAMICS LIFTS TO THE NORTHEAST. ANOTHER FRONTAL BOUNDARY WILL PUSH
ACROSS THE REGION ON THURSDAY...BUT LACK OF LOW LEVEL MOISTURE
AND INSTABILITY WILL HINDER STORM DEVELOPMENT.

SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS
MAY BE REQUIRED LATER THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Jan 1, 2:11 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
211 PM CST SUN JAN 1 2006

ALZ055-059-062-012045-
UPPER BALDWIN-ESCAMBIA-MONROE-
211 PM CST SUN JAN 1 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA...MONROE AND
BALDWIN COUNTIES...

AT 208 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTH OF RABUN...AND MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LOTTIE...REDTOWN...POARCH...BOONEVILLE AND MCCULLOUGH THROUGH 245 PM
CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:23 PM CSTSevere Thunderstorm WarningMOBBaldwin, Escambia, Monroe37 min
Jan 1, 2:59 PM CSTSevere Thunderstorm WarningMOBConecuh, Escambia46 min
Jan 1, 3:42 PM CSTSevere Thunderstorm WarningMOBConecuh, Covington33 min
Jan 1, 3:55 PM CSTSevere Thunderstorm WarningMOBBaldwin35 min
Jan 1, 3:58 PM CSTSevere Thunderstorm WarningMOBBaldwin, Escambia, Mobile32 min
Jan 1, 4:13 PM CSTSevere Thunderstorm WarningMOBCovington, Crenshaw51 min
Jan 1, 4:30 PM CSTSevere Thunderstorm WarningMOBBaldwin, Escambia30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.